It is unknown how much of the substance was found at the location

It is unknown how much of the substance was found at the location where exposure occurred. After sampling by the local Fire Department of the substance found on a trampoline, emergent analysis of the unknown substance identified it as permethrin. Subsequently, the patients were diagnosed with acute permethrin poisoning. Patient #1 is a five-year-old previously healthy female who, along with her siblings, had bathed a puppy, poured the unknown chemical on a trampoline, then played with it and possibly ingested

some of it. Eight hours following suspected ingestion, she presented to an outside Emergency Department (ED) with symptoms of increased lacrimation, salivation, bronchorrhea, vomiting, stomach cramps, and significant respiratory depression and altered mental status. She was intubated, volume-resuscitated and administered two doses of 1 mg atropine, FDA-approved Drug Library then transferred to the PICU at our facility. Upon admission, she manifested symptoms of excessive secretions and pinpoint pupils. Hence, she was given two further doses of 1 mg atropine with no therapeutic response. The patient continued to be comatose with no response to anticholinergic management; hence, the chemical found at the site of exposure was emergently analyzed and determined to be permethrin and not organophosphate, AZD8055 as initially suspected. The existing literature was reviewed, poison control was contacted again and further treatment was discussed as being mainly supportive. Continuous bedside electroencephalogram

(EEG) monitoring was performed because of the potential for permethrin to cause subclinical status epilepticus. Subsequently, benzodiazepine therapy was initiated. The patient remained comatose and on mechanical ventilation with poor deep tendon reflexes, muscle weakness, pinpoint pupils,

increased secretions and diarrhea, and elevated body temperature for one week. Head computed tomography (CT) and magnetic resonance imaging (MRI) scans were reported as negative. She was started on gabapentin for possible paresthesia, a known association with permethrin toxicity. After eight days, click here the patient was extubated after demonstrating improved responsiveness, normal pupils, and decreased secretions. Patient #2 is a six-year-old female with similar exposure history. As this patient was related to Patient #1, diagnosis was made again based on the chief complaint and history of present illness, suspected ingestion of permethrin. Her initial presentation was not as severe as her sister’s, and did not require intubation at the outside ED. She received one dose of atropine and was transferred to the PICU for observation. After a few hours, her mental status deteriorated and she was intubated to protect her airway from excessive secretions. Unlike Patient #1, she also demonstrated signs of aspiration pneumonitis and abnormal motor movements. Her course was otherwise similar with high fever, pinpoint pupils, altered mental status, muscle weakness, profuse secretions and diarrhea.

Leave a Reply

Your email address will not be published. Required fields are marked *


You may use these HTML tags and attributes: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <strike> <strong>